Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 387, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 24, 2002, 5:23 PM CDT for Franklin Parish, Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2002, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 24, 2002, 6:20 PM CDT
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Franklin Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:30 PM CDT | Thunderstorm Wind | Winnsboro, LA | Several trees were blown down around the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
047
WUUS54 KJAN 242223
SVRJAN
LAC041-242320-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT WED JUL 24 2002
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN PARISH IN NORTHEAST LOUISIANA
* UNTIL 620 PM CDT
* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHWEST OF GILBERT...OR ABOUT 5 MILES
SOUTH OF WINNSBORO...MOVING EAST AROUND 15 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR GILBERT AT 530 PM CDT
DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3197 9168 3209 9182 3241 9152 3237 9146
3235 9150 3233 9148 3230 9153 3225 9154
3221 9149 3210 9150What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 3:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT WED JUL 24 2002 FORECAST CONCERNS IN SHORT TERM WILL CENTER AROUND AREAL COVERAGE OF CONVECTIVE PRECIPITATION. IN THE NEAR TERM...THE 12Z ETA IS ACTUALLY IN GOOD AGREEMENT WITH REALITY. IT HAS A GOOD HANDLE ON THE CONVECTIVELY DEPLETED AIRMASS OVER CENTRAL PORTIONS OF THE FORECAST AREA. IT MAINTAINS TWO DISTINCT LOW LEVEL THETAE AXES...ONE ACROSS NRN MS AND ANOTHER MORE PRONOUNCED ONE FROM CNTRL LA INTO SRN MS. THE ETA HINTS AT A SMALL CONVECTIVE COMPLEX DEVELOPING AND ENTERING NE COUNTIES THIS EVENING AND EVOLVING SOUTHWARD OVERNIGHT. THIS SCENARIO IS NOT OUT OF THE QUESTION SINCE THE AIRMASS OVER NE MS/NW AL IS LARGELY UNCONTAMINATED AND A SURFACE DIFFERENTIAL HEATING BOUNDARY IS SETTING UP. PLAN TO KEEP CHANCE POPS GOING TONIGHT FOR MUCH OF NRN AND CNTRL COUNTIES. OVER SWRN AND SRN ZONES...AIRMASS HAS STABLIZED A BIT MORE THAN PREVIOUSLY THOUGHT. STRONG TO SVR CONVECTION CURRENTLY DEVELOPING OVER CNTRL LA AND SOUTH CNTRL AR DOES NOT APPEAR TO BE DEVELOPING EASTWARD AT ALL. WILL MAKE A LAST MINUTE DECISION ON PRECIP CHANCES SWRN GROUPING BASED ON LATEST CONVECTIVE TRENDS. IF THE TREND DOES NOT CHANGE...WILL PROBABLY GO WITH SLIGHT CHANCE EVENING POPS ACROSS SOUTH. FOR THURSDAY INTO FRIDAY...EXPECT CONVECTION TO BE MAINLY DIURNAL IN NATURE. WILL GENERALLY FOLLOW BLENDED ETA/AVN FORECAST OF 850MB TROF AXIS AND 500MB DEFORMATION ZONE FOR PLACEMENT OF BEST PRECIP CHANCES. IT IS IN THIS REGION WHERE HIGHEST PRECIP WATER VALUE AIRMASS (>2 INCHES) WILL EXIST AND BEST MOISTURE CONVERGENCE. CURRENT THINKING FALLS IN LINE WITH PREVIOUS FORECAST OF BEST PRECIP CHANCES OVER SRN COUNTIES...BUT WILL RAISE PRECIP CHANCES OVER ERN MS FOR THURSDAY. THIS SAME PATTERN SHOULD APPLY FOR FRIDAY AS WELL...BUT WITH LESSER CONVECTIVE COVERAGE. IN THE EXTENDED...LATEST AVN AND UKMET GUIDANCE CONTINUES TO INDICATE THAT THE SUBTROPICAL RIDGE WILL REBUILD OVER THE LOWER MS VALLEY REGION THIS WEEKEND INTO EARLY NEXT WEEK. WILL KEEP MENTION OF PRECIP SMALL AS IN PREVIOUS FORECAST. BY MID WEEK...12Z AVN INDICATES THE WESTERLIES WILL ONCE AGAIN MAKE A PUSH SOUTHWARD AND PROVIDE WEAK MID LEVEL SUPPORT...THUS INCREASING DIURNAL CONVECTIVE PRECIP COVERAGE. AM NOT HIGHLY CONFIDENT IN THIS SCENARIO AS 00Z UKMET DIFFERS WITH AVN IN HANGING ON TO A STRONGER MID WEEK RIDGE. IN ANY CASE...TEMPERATURES SHOULD BE HOT...AND DEPENDING ON HOW STRONG AND PERSISTENT MID LEVEL RIDGE BECOMES...WOULD NOT BE SURPRISED IF HEAT ADVISORY CRITERIA IS MET. PRELIM NUMBERS... JAN 73/90/73/93/74 35332 MEI 72/89/73/91/73 46352 .JAN... AR...NONE. LA...NONE. MS...NONE. 43
In the hours before
Special weather statement, Jul 24, 2:30 PM CDT, 2 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT WED JUL 24 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI DURING THE OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND WEST OF A SHELBY TO VICKSBURG TO BUDE LINE. MUCH OF THE AREA WAS STABILIZED BY PRECIPITATION THAT FELL DURING THE MORNING HOURS. AREAS MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER DID NOT RECEIVE AS MUCH RAINFALL AS AREAS EAST...AND HAVE BROKEN OUT OF THE THICK CLOUD COVER AND HAVE BEEN ALLOWED TO RECEIVE FULL SUNSHINE. PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND WEST MISSISSIPPI HAVE BECOME UNSTABLE...AND DURING THE AFTERNOON AND EVENING HOURS ISOLATED SEVERE STORMS ARE EXPECTED TO DEVELOP. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. FOR AREAS EAST OF THE RIVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS AND SEVERE WEATHER IS NOT ANTICIPATED. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EVENING HOURS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.